Tornadoes · United States · Wisconsin · 2017
EF0 tornado, Gresham, Wisconsin, June 14, 2017
This EF0 tornado ran 0.1 miles across Shawano County on June 14, 2017, touching down at 1:47 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 14, 2017
- Touchdown
- 1:47 PM CDT (18:47 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Shawano County
- Touchdown point
- 44.869, -88.749
- Lift-off point
- 44.869, -88.749
- Record number
- 1706141247-01
The damage survey
1 damage points were recorded along this path by NWS GRB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 60 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms, known as a quasi-linear convective system (QLCS), formed ahead of a cold front and produced widespread winds of 50 to 70 mph and tornadoes as it passed through central and east-central Wisconsin. Ten tornadoes formed during the afternoon. One was associated with an isolated storm ahead of the main line. Five of the tornadoes were rated EF0 and the other five were EF1. ||This was the biggest outbreak of tornadoes in the National Weather Service Green Bay service area of northeast and north-central Wisconsin, tying the April 10, 2011, event.
A weak tornado briefly touched down in an open field near the Shawano/Menominee County line. The tornado was photographed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Jun 14, 1:00 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 14, 1:00 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 100 PM CDT Wed Jun 14 2017 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Thursday Issued at 246 AM CDT Wed Jun 14 2017 Convective trends and severe weather potential are the main forecast concerns. Have been watching the line of thunderstorms approaching from western WI. Recent observations have shown numerous gusts to 30-40 knots along this line. A gradual decrease in reflectivity and lightning, and warming cloud tops, suggests that the line is weakening as it encounters the upper level ridge and increased capping (+12 C at 700 mb). Meso-models support the weakening trend, and indicate that there may not be much left of the line as it reaches north central WI. However, all meso-models show elevated storms firing over northeast/far eastern WI by 09z, on the edge of the cap where the latest meso-analysis shows MUCAPE of 1000-1500 j/kg. Despite sufficient instability for severe hail, weak deep layer shear and high wet-bulb zero heights of 10.5-11.5 K FT suggest that small hail and heavy downpours will be the primary concerns. After a short lull in the convection during the mid-morning to midday period, a short-wave trof (currently over eastern Nebraska) will swing through the forecast area during the afternoon and early evening. This wave will trigger additional thunderstorms in a moderately unstable air mass (CAPE 1000-2500 J/kg). With sufficient deep layer shear of 25-40 kts, another round of organized severe weather is expected. Damaging winds and large hail will be the main threats, but 0-3 km helicities of around 200, strong low-level CAPE and the presence of the warm frontal boundary support a small tornado threat as well. A cold front will move through the forecast area tonight, continuing the chance of thunderstorms overnight, and possibly into early Thursday morning in far eastern WI. The rest of the day on Thursday looks dry, with decreasing clouds and humidity, and gusty west winds. Temperatures will remain above normal over the region. .LONG TERM...Thursday Night Through Tuesday Issued at 246 AM CDT Wed Jun 14 2017 A 500 mb low currently over the western CONUS should be in Manitoba by 00Z Friday. This will result in a more zonal flow aloft across the Great Lakes until a trough digs into the northern Plains over the weekend. A cooling trend will bring temperatures back closer to normal for the upcoming weekend. Once the upper trough axis passes to the east, flow aloft becomes northwest and at least a couple of days of cooler than normal high temperatures are expected for the early part of the work week. The main chances for showers and storms are expected to be late this week and into the weekend. Once the upper trough axis passes to the east there will be occasional slight chance/low end chance PoPs at most. && .AVIATION...for 18Z TAF Issuance Issued at 1259 PM CDT Wed Jun 14 2017 MVFR ceilings over northern Wisconsin will dissipate this afternoon as a warm front moves north and increasing winds mix out low level moisture. Thunderstorms will move across the area from southwest to northeast during the mid and late afternoon hours accompanied by gusty winds and heavy rain. They should exit the area during the early evening. Additional scattered thunderstorms are possible alter tonight as a weak cold front moves through. IFR ceilings and visibilities are possible late tonight and early Thursday where winds become light and the ground is wet from rain. Good flying weather is expected by noon Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......MG AVIATION.......RDM
Hazardous weather outlook, Jun 14, 3:04 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 304 AM CDT Wed Jun 14 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-150815- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 304 AM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms with small hail and heavy downpours early this morning, especially over northeast and east central Wisconsin. There is a slight risk of severe thunderstorms today and tonight, especially during the afternoon and early evening. Damaging winds, large hail, heavy rainfall and flooding, and possibly a tornado or two, may impact the region. Due to several recent bouts of heavy rainfall, the Wisconsin River continues to flow faster than normal with a few locations at or above flood stage. Caution should be used if boating or fishing on the Wisconsin River. Other rivers across the region will also be on the rise along with faster than normal flows for this time of year. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A chance of thunderstorms will return for late this week and the weekend, but severe storms do not appear likely. The Wisconsin River will continue to flow faster than normal due to recent heavy rainfall, with a few locations expected to remain at or above flood stage through at least Thursday. Other rivers across north-central and northeast Wisconsin will be running high as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today and tonight. LMZ521-522-541>543-150815- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 304 AM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight There is a chance of thunderstorms with small hail and heavy downpours early this morning. Additional strong to severe thunderstorms are possible later this afternoon and evening. Some of these storms will produce strong winds, hail and heavy rainfall. Patchy dense fog may develop, as a warm and moist air mass flows over the relatively cool waters of Lake Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A chance of thunderstorms will return during the weekend. Kieckbusch/MG
In the hours before
Special weather statement, Jun 14, 8:26 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
826 AM CDT WED JUN 14 2017
WIZ022-141415-
Door WI-
826 AM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOOR COUNTY UNTIL 915 AM
CDT...
At 826 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from Institute to Egg Harbor to Peninsula State
Park to Ephraim. The thunderstorms were moving to the northeast
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm. Torential rainfall can be expected with this storm that
may produce street flooding in Institute, Egg Harbor and Ephraim.
Locations impacted include...
Jacksonport, Ephraim, Egg Harbor, Newport State Park, Whitefish Bay,
Baileys Harbor, Sister Bay, Peninsula Center, Fish Creek and
Peninsula State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4516 8697 4501 8710 4488 8716 4481 8726
4497 8735 4524 8719 4530 8713 4530 8691
TIME...MOT...LOC 1322Z 223DEG 23KT 4499 8716
ECKBERGSpecial weather statement, Jun 14, 9:04 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
904 AM CDT WED JUN 14 2017
WIZ022-141445-
Door WI-
904 AM CDT WED JUN 14 2017
...STRONG THUNDERSTORM ACROSS NORTHERN DOOR COUNTY...
At 903 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ephraim, or 25 miles northeast of Sturgeon Bay, moving northeast at
30 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Newport State Park around 920 AM CDT.
Other locations impacted by this storm include Baileys Harbor, Fish
Creek, Peninsula State Park, Sister Bay, Rowleys Bay and Ellison Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4524 8690 4519 8692 4516 8697 4510 8695
4501 8709 4513 8725 4533 8707 4534 8706
4527 8688
TIME...MOT...LOC 1403Z 226DEG 25KT 4513 8709
ECKBERGSpecial weather statement, Jun 14, 12:44 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1244 PM CDT WED JUN 14 2017
WIZ035-036-045-141900-
Waushara WI-Wood WI-Portage WI-
1244 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WOOD...PORTAGE AND WESTERN
WAUSHARA COUNTIES UNTIL 200 PM CDT...
At 1243 PM CDT, Doppler radar was tracking strong thunderstorms
across far southwest Wisconsin. The thunderstorms were moving to the
northeast around 45 mph. These storms will arrive across southern
Wood, southwest Portage and western Waushara counties between 130 PM
and 215 PM CDT. These storms are expected to continue across the
region during the mid afternoon hours.
At this time, these storms are not severe, however conditions are
favorable for the storms to strengthen and become severe. A severe
thunderstorm watch is in effect until 8 pm. Stay tuned to your
favorite media source for the latest statements and possible
warnings on this cluster of thunderstorms.
Locations that my be impacted by these thunderstorms include...
Stevens Point, Wisconsin Rapids, Marshfield, Whiting, Pittsville,
Plainfield, Babcock, Lake Wazeecha, Plover and Stockton.
LAT...LON 4468 9032 4468 8937 4398 8937 4398 8960
4425 8960 4425 9032
TIME...MOT...LOC 1737Z 218DEG 41KT 4414 9134 4369 9067 4289 9081
EckbergThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
6.8 hours before the tornado, 67 km from the path. June 14, 2017.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Shawano (EZS), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Green Bay radar (KGRB), 65 km away, was scanning. The volume nearest the touchdown began at 18:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 14, 2017
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 14 | 1:30 PM EDT | EF0 | Osceola, FL | 0.0 | 10 | |||
| June 14 | 2:49 PM CDT | EF1 | Waushara, WI | 2.8 | 100 | $100,000 | ||
| June 14 | 3:28 PM CDT | EF1 | Outagamie, WI | 8.0 | 125 | $255,000 | ||
| June 14 | 3:30 PM CDT | EF0 | Outagamie, WI | 2.8 | 50 | $3,000 | ||
| June 14 | 3:31 PM CDT | EF0 | Outagamie, WI | 4.0 | 50 | |||
| June 14 | 3:40 PM CDT | EF1 | Outagamie, WI | 4.0 | 100 | |||
| June 14 | 3:45 PM CDT | EF1 | Shawano, WI | 5.1 | 75 | |||
| June 14 | 3:51 PM CDT | EF1 | Shawano, WI | 5.8 | 150 | $75,000 | ||
| June 14 | 3:53 PM CDT | EF0 | Brown, WI | 1.2 | 50 | |||
| June 14 | 3:53 PM CDT | EF0 | Shawano, WI | 3.0 | 50 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.